Friday, April 4, 2008

The Side Effects of Side Effects

In the fall of 2003 I was diagnosed with bipolar disorder and started taking Zyprexa, Depakote, and Lexapro. The Zyprexa ended up being very short term--6 weeks to quell the mania--but Depakote and Lexapro became my "maintenance meds."

One of the side effects of both Depakote and Lexapro is weight gain.

It didn't take long for the weight to start piling on--60 pounds in less than a year--and with the weight came plantar fasciitis, a painful form of tendonitis that affects the tendon running along the bottom of one's foot. It manifests as ferocious heel pain that is at its worst first thing in the morning, or after long periods of being off one's feet...although, to be honest, when it was at its peak, there wasn't a whole lot of difference between first-thing-in-the-morning pain and all-day-every-day pain.

The pain was awful, and after a while it was my constant companion. It got so bad that I had to do my grocery shopping in short trips, strategically planned so that I would only visit one part of the grocery store, and only have to be in there for 10 to 15 minutes--because that was the longest I could stand being on my feet. I had to do my housework in fits and starts. Cooking an elaborate dinner was out of the question, as were family trips to the zoo, the amusement park, the museum, or anywhere else that required me to be on my feet for longer than 10 minutes at a time. Some evenings, my feet would be so sore and swollen that I'd be in tears.

My psych doctor was no help. First, he told me Depakote wasn't responsible for my weight gain, and that if I wanted to lose weight, I needed to eat less. Then, to add insult to injury, he started weighing me every visit.

I finally went to a foot specialist and had painful injections of cortisone in my feet, which helped for a few months, but the pain always came back, and cortisone is hard on the body--it wasn't a good long-term solution. I got expensive orthotics to put in my shoes and I did the prescribed stretching exercises faithfully, but I knew, and the doctor confirmed, that it probably wasn't going to get a whole lot better unless I lost some weight.

I needed to exercise. But I hadn't been exercising since I'd started bipolar meds--I didn't have the energy or the motivation to do much of anything except drone through the day-to-day stuff. So the running and high-impact aerobic work I used to do were out of the question--I was 60 lbs overweight, and my feet couldn't even handle walking for ten minutes...how was I supposed to get the kind of exercise that would support weight loss under those conditions?

That was when I hit on yoga. It was non-impact. It didn't require any equipment besides a yoga mat, and I still had a lot of flexibility from my years of tumbling as a kid. So I bought a couple of videos and started doing yoga, and I was hooked. Here was something I could do...and some of the more advanced videos looked like they'd give me a pretty good workout if I could work my way up to them.

Of course, knowing something is good for you and having the energy and motivation to do it are two entirely different things. My meds left me drained most of the time, and it was very difficult to make myself do anything beyond the essential chores of getting dinner on the table and making sure everyone had clean clothes.

But once I made the decision to stop the medication, yoga became a nearly daily practice. I slowly started losing weight. (Slowly, because I'm still trying to get my thyroid stabilized, and whenever it craps out, I lose all motivation to do the things I know I should.) My feet slowly started getting better. My foot doctor said the yoga was probably helping, as it involves a lot of stretching and strengthening of the feet. It took over a year of working on weight loss and stretching and yoga before I was completely pain free, but I made it, and today I can go to the zoo with the kids, go on long shopping trips, and go on walks with the family. I still have to wear my shoes with my orthotics in them most of the time, but last summer I was able to kick off my shoes and go barefoot for a couple of hours in the evenings.

I still have about 20 lbs of "Depakote weight" to lose, and I'm still fighting with my thyroid, but it's a process, I keep telling myself, and it's a lot easier now that I'm not in pain all the time.

But I think if I'd been able to foresee all of this...or if I'd been better educated about the medications in the first place...or even if my doctor had been honest with me about the side effects, I would have pushed to get off the meds sooner.

3 comments:

bipolarblast said...

this post was really good...but I'm writing about your dog...I didn't see an email address...

Is your Canis Feisticus a Feist? Did you know there is a dog called Feist in the South? We have one....maybe you live in the south too...

In any case if you don't know Feist in the dictionary is "southern mongrel" but they're bred to be raccoon and squirrel hunters. The word Feisty comes from the dogs nature....

Maybe you know all this...I wasn't sure if it was coincidence or not...

anyway...we love our little feist.

be well Jazz...

this story you told is so infuriating. Depakote was the first drug that piled on pounds for me too. Unfortunately not the last...

congrats on getting off most of the weight!

Jazz said...

Thanks, Gianna!
I'll take a look and figure out how to get my email posted...I'm new to this blogging thing and I'm not as tech-savvy as I'd like to be, and I'm trying to do this without having to bug my hubby every five minutes!

My dogs are both 3/4 Siberian Husky 1/4 German Shepherd. They are littermates, and I refer to the female as Canis Feisticus because even though she's smaller, she's queen of the roost. The larger male defers to her in all things, and although he's a sweetheart, he's also the wimpiest dog I've ever known!

One of the most infuriating things to me about that first pdoc I had was that he was probably pushing 250 himself, and here he was telling me to eat less, and patronizingly adding that if I could just put less in my mouth, I probably could get the weight off without even having to exercise! Grr. I still see red just thinking about him.

bipolarblast said...

have you heard the concept "projection?" your doctor couldn't deal with his issue and make it yours!